Flood, Lewis
- When
- May 7, 6:30 AM EST to 8:30 AM EST
- Where
- Lewis County, Duffy to Vandalia
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.780, -80.430
After several days of wet weather, another round of showers fell from the predawn hours on the 7th into the mid morning. Training of small heavier cells occurred across southern Lewis into Upshur Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
After several days of wet weather, another round of showers fell from the predawn hours on the 7th into the mid morning. Training of small heavier cells occurred across southern Lewis into Upshur Counties. Rain amounts of a .5 to .75 in 3 hours were seen. Total rain amounts of 1 to 1.5 inches occurred. With the new spring vegetation just emerging, this was enough rain to cause small streams to overflow and block roads. Route 19 in southern Lewis County was affected.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 7, 5:30 AM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 630 AM EDT THU MAY 7 2009 .SYNOPSIS... A FEW MORE UPPER LEVEL RIPPLES THROUGH TONIGHT. A LOW PRESSURE SYSTEM MOVES THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... DIFFICULT FORECAST FOR THE NEAR TERM TODAY. CONVECTION FIRING TO THE WEST ALONG A SURFACE BOUNDARY...AND HAS SPREAD INTO THE CENTRAL PORTION OF WEST VIRGINIA. STILL CANNOT SEEM TO SHAKE FROM THIS UNSETTLED PATTERN WITH WHICH WE HAVE BECOME VERY FAMILIAR. WEAK UPPER LEVEL TROUGH AXIS IS HELPING TO SPARK THE AFOREMENTIONED CONVECTION...AND WILL ROTATE QUICKLY THROUGH THE BROAD SCALE TROUGH THAT HAS BEEN PARKED OVER THE EASTERN THIRD OF THE COUNTRY FOR THE BETTER PART OF A WEEK AND A HALF. THE NEXT WEAK RIPPLE IS NOT FAR BEHIND...AND WILL KEEP THE CHANCES FOR CONVECTION GOING BASICALLY ALL DAY. ANOTHER COMES THROUGH LATE EVENING AND EARLY TONIGHT...BUT WILL TAKE OUT THE THREAT FOR THUNDER AT THAT POINT. THIS OVERALL PATTERN MAKES IT VERY DIFFICULT TO BE DETERMINISTIC FAR INTO THE FUTURE TODAY...AND USED COVERAGE WORDING FOR THE ZONES AS OPPOSED TO UNCERTAINTY. SREF AND MAV CONTINUE TO DO WELL WITH THE MAX T VALUES...AND WENT WITH A MODIFIED BLEND OF THIS GUIDANCE. DESPITE THE CONVECTIVE CUMULUS TODAY...THINK THERE WILL BE SOME PEEKS OF SUN WHICH WILL BOOST TEMPERATURES UP A FEW DEGREES FROM THE PREVIOUS FEW DAYS.. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... MORE SFC WAVES WILL CONTINUE TO AFFECT THE AREA. MOST OF THE MODELS TAKE A SFC WAVE ACROSS OLD BOUNDARY OVERNIGHT TONIGHT INTO FRI MORNING. THE QUESTION IS WHERE THIS BOUNDARY WILL BE LOCATED. THE NAM/SERES/GFS/ AND ECMWF IN FAIRLY AGREEMENT WITH THE TIMING OF PCPN...ALTHOUGH NAM AND GFS BRING STRONGER QPF...FOLLOWED BY THE ECMWF AND THE SREF. INCREASE POPS TO HIGH LIKELY MAINLY ACROSS THE SOUTHERN PORTIONS OF WV. HAVE THUNDER SPREADING FROM SOUTHEAST OH...EAST INTO THE EASTERN MOUNTAINS ON FRI EVENING. BRING BACK THUNDER ACROSS THE SOUTHERN HALF OF CWA OVERNIGHT FRIDAY...TO EXIT THE AREA SAT EVENING. INCREASE TEMPS A TAD FROM PREVIOUS SIMILAR TO A BLEND OF MAV AND MET NUMBERS. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AN OVERALL ZONAL FLOW PATTERN REMAINS IN PLACE THROUGH THE PERIOD. THERE ARE AT LEAST A COUPLE MORE SYSTEMS TO COME THROUGH MONDAY...BEFORE WE FINALLY GET A 36-48 HOUR DRY PERIOD NEXT WEEK. TIMING ISSUES ABOUND IN SUCH A PATTERN. GENERALLY FOLLOWED THE 00Z ECMWF PER HPC PREFERENCE...ALTHOUGH CONFIDENCE IS FAIRLY LOW AT THIS TIME. THERE ARE A VARIETY OF SOLUTIONS FOR THE SATURDAY SYSTEM. THINK GFS MAY BE FALLING VICTIM TO CONVECTIVE FEEDBACK ONCE AGAIN...WHICH PUTS ITS SOLUTION IN QUESTION. THE NAM/ECMWF ARE BOTH SIMILAR IN THAT A WEAK SURFACE REFLECTION ACCOMPANIES THE BOUNDARY...BUT THE NAM WANTS TO PEG THE NORTHERN COUNTIES WITH HEAVY RAINFALL WITH A BULLSEYE OF ISENTROPIC LIFT. THE ECMWF IS MORE GENERAL WITH A MODERATE SHOT OF RAINFALL. NOT REALLY ABLE TO DISCERN A DECENT TREND AS OF YET. THUS...ELECTED TO KEEP THINGS GENERAL WITH AN AREAWIDE 50 POP AT THIS TIME. DO NOT FORESEE AN EXCESSIVE AMOUNT OF RAINFALL AT THIS TIME GIVEN THE ZONAL FLOW ALOFT AND WEAK SOUTHWEST FLOW AT THE SURFACE...BUT WITH THE SATURATED GROUND...IT WOULD BE WISE TO CONTINUE THE CURRENT HWO MENTION. SOME SHRA MAY LINGER IN THE EASTERN COUNTIES SATURDAY EVENING BEFORE ENDING. WE THEN GET A BRIEF BREAK ON SUNDAY AFTERNOON/EVENING. MODELS THEN POINT TO A WEAK WAVE TRAVERSING THE TENNESSEE VALLEY SUNDAY NIGHT/MONDAY. AGAIN...NOT A BIG RAINMAKER IN THE FLOW PATTERN. KEPT LOW CHANCE POPS CONFINED TO THE SOUTHERN CWA. HIGH PRESSURE BUILDS IN STARTING MONDAY NIGHT...AND HERE IS WHERE WE MAY BE ABLE TO DRY OUT A BIT...TUESDAY MAY FEATURE A DECENT AMOUNT OF SUNSHINE. HOWEVER...THE OLD PESKY BOUNDARY MAY ONCE AGAIN START TO RUN AT US AGAIN AS A WARM FRONT WEDNESDAY AFTERNOON. KEEPING ONLY SLIGHT CHANCE POPS FOR NOW. HPC TEMPERATURES DID NOT STRAY TOO FAR FROM MEX/ENSEMBLE NUMBERS...AND STAYED CLOSE. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... WILL SEE SKY IMPROVE TO VFR THIS AFTERNOON WITH SOME MIXING ALLOWED BY PEEKS OF SUN. CB IS POSSIBLE IN A REASONABLY UNSTABLE AIRMASS...BUT DID NOT FEEL CONFIDENT ENOUGH TO PUT TSRA IN THE TAF. SURFACE WINDS WILL BE LIGHT OUT OF THE WEST SOUTHWEST. CEILINGS LOWER BELOW VFR LATE WITH THE ARRIVAL OF THE NEXT BATCH OF RAIN. AVIATION OUTLOOK /BEYOND 12Z FRIDAY/... IFR CONDITIONS WITH...AND IN WAKE OF...ANOTHER BATCH OF RAIN LATE LATE THURSDAY NIGHT INTO FRIDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/ARJ NEAR TERM...26 SHORT TERM...ARJ LONG TERM...CL AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 648 AM EDT THU MAY 7 2009 KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032- 038>040-046-047-081100- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- MEIGS-GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE- WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 648 AM EDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ105-VAZ003-004-WVZ005-006-013>015-024>027-033>037-081100- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA- MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- 648 AM EDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ANOTHER WET SYSTEM COULD AFFECT THE AREA ON FRIDAY AND SATURDAY...CONTINUING THE FLOODING THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162843, 162845.